Vol. 89, No. 2, 1980

Recent Issues
Vol. 294: 1
Vol. 293: 1  2
Vol. 292: 1  2
Vol. 291: 1  2
Vol. 290: 1  2
Vol. 289: 1  2
Vol. 288: 1  2
Vol. 287: 1  2
Online Archive
Volume:
Issue:
     
The Journal
Subscriptions
Editorial Board
Officers
Special Issues
Submission Guidelines
Submission Form
Contacts
Author Index
To Appear
 
ISSN: 0030-8730
Singly generated antisymmetric operator algebras

John Bligh Conway and Wacław Szymański

Vol. 89 (1980), No. 2, 269–277
Abstract

We discuss the antisymmetry of certain algebras associated with a bounded linear operator on a Hilbert space . An algebra of operators on is said to be antisymmetric if the only self-adjoint operators it contains are multiples of the identity. If T is a bounded operator on , let 𝒜u(T) be the norm closure of {p(T) : p is a polynomial} and let u(T) be the norm closure of {f(T) : f is a rational function with poles off the spectrum of T}. Suppose T = T1 T2 and Tj∥→ 0 as j →∞. For a subset J of N, the natural numbers, let TJ = ⊕{Tj : j J}. It is proved here that if 𝒜u(Tj) is antisymmetric for each j, then 𝒜u(T) is antisymmetric if and only if for each finite set J the polynomially convex hulls of σ(TJ) and σ(TN|J) have nonempty intersection.

Mathematical Subject Classification
Primary: 47D25, 47D25
Milestones
Received: 25 September 1978
Revised: 11 May 1979
Published: 1 August 1980
Authors
John Bligh Conway
Wacław Szymański